Georgia, 2015

Strong Wind in Georgia, January 26, 2015

January 26, 2015 · NWS CHS · 1 event in 1 county or zone

Strong gradient winds developed across southeast Georgia behind a departing cold front and associated area of low pressure.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong gradient winds developed across southeast Georgia behind a departing cold front and associated area of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 26, 10:04 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 26, 10:04 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST MON JAN 26 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE AS LOW PRESSURE DEVELOPS OFF THE
MID-ATLANTIC COAST TODAY. A REINFORCING COLD FRONT WILL MOVE THROUGH
LATE TUESDAY INTO TUESDAY NIGHT. HIGH PRESSURE WILL PREVAIL DURING
MID WEEK...BEFORE ANOTHER COLD FRONT PUSHES THROUGH THE AREA ON
FRIDAY. HIGH PRESSURE WILL THEN PREVAIL THROUGH THE WEEKEND.
ANOTHER COLD FRONT COULD SHIFT THROUGH THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MONDAY MORNING...FORECASTS REMAINED ON TRACK AND REQUIRED ONLY
MINOR ADJUSTMENTS TO HOURLY ELEMENTS.

THE AXIS OF A DEEP UPPER TROUGH FEATURING 500 MB TEMPS AS COLD AS
-26C WILL SWING THROUGH THE REGION TODAY AND WILL PROMOTE SURFACE
CYCLOGENESIS NORTHEAST OF THE REGION. THESE FEATURES WILL PRODUCE A
BLUSTERY/COOL AFTERNOON. DUE TO VERY COLD AIR ALOFT...RESIDUAL SUNSHINE
WILL GIVE WAY TO PARTLY TO MOSTLY CLOUDY SKIES...AND A FEW SHOWERS
COULD DEVELOP ESPECIALLY ACROSS NORTHERN COUNTIES. GIVEN THE THERMAL
TROUGH AND STEEP MID LEVEL LAPSE RATES CANNOT COMPLETELY RULE OUT
ISOLATED GRAUPEL AND EVEN A LIGHTNING STRIKE OR TWO...BUT THE
PROBABILITY FOR THESE EVENTS REMAINS VERY LOW.

DOWNSLOPE FLOW WILL BATTLE COLD ADVECTION AND CLOUD COVER...
RESULTING IN AFTERNOON TEMPERATURES 55-60F AT MOST LOCATIONS.
WEST WINDS WILL GUST 30-35 MPH...STRONGEST NEAR THE SAVANNAH
RIVER.

LAKE WINDS...RAISED A LAKE WIND ADVISORY TO ADDRESS WESTERLY GUSTS
TO 25 KNOTS THIS AFTERNOON THROUGH TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
STRONG COLD AIR ADVECTION WILL OCCUR TONIGHT BUT RADIATIONAL EFFECTS
WILL BE LIMITED BY A GOOD BIT OF MIXING IN THE BOUNDARY LAYER. RESIDUAL
EVENING CLOUDS ACROSS SE SOUTH CAROLINA WILL CLEAR OVERNIGHT WITH
MAINLY CLEAR SKIES BY DAWN ON TUE. A FAIRLY UNIFORM LOW TEMP REGIME
WAS MAINTAINED WITH MID 30S MOST AREAS.

TUESDAY AND WEDNESDAY...LOW PRESSURE OFF THE MID ATLANTIC COAST WILL
DEEPEN SUBSTANTIALLY WHILE LIFTING NORTH/NORTHEAST AND AWAY FROM THE
REGION...ALLOWING A REINFORCING COLD FRONT TO SHIFT OVER THE AREA BY
TUESDAY NIGHT. A DOWNSLOPING WESTERLY WIND ALONG WITH A LACK OF DEEP
MOISTURE SUPPORTS DRY FROPA. HIGH PRESSURE WILL THEN BUILD FROM THE
NORTH AND NORTHWEST THROUGH WEDNESDAY WITH COOL AND DRY CONDITIONS
PERSISTING INTO MIDWEEK. IN GENERAL...EXPECT OVERALL HIGH TEMPS IN
THE LOW/MID 50S ON TUESDAY AHEAD OF THE FRONT...THEN LOW 50S ON
WEDNESDAY. TEMPS WILL RANGE IN THE LOW/MID 30S AWAY FROM THE
COAST TUESDAY NIGHT AND WEDNESDAY NIGHT.

THURSDAY...SFC HIGH PRESSURE WILL BECOME CENTERED OVER THE
SOUTHEASTERN UNITED STATES EARLY...THEN SLIDE OFFSHORE AHEAD OF A
LOW PRESSURE SYSTEM PASSING OVER THE MIDWEST. THE PATTERN WILL FAVOR
SLIGHTLY WARMER TEMPS THROUGH EARLY THURSDAY NIGHT AS WEAK MID LVL
RIDGING OCCURS AND A LIGHT SOUTHERLY FLOW DEVELOPS WELL AHEAD OF THE
LOW PRESSURE SYSTEM PASSING TO THE NORTH. IN GENERAL...AFTERNOON
HIGH TEMPS SHOULD PEAK IN THE UPPER 50S OVER MOST AREAS...WITH A FEW
LOCATIONS PEAKING NEAR 60 IN SOUTHEAST GEORGIA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AN AREA OF LOW PRESSURE WILL ADVANCE OVER THE NORTHEASTERN UNITED
STATES WITH A TRAILING COLD FRONT THAT PUSHES THROUGH THE AREA
THURSDAY NIGHT INTO EARLY FRIDAY. DEEP MOISTURE WILL BE LACKING
DURING THE TIME OF FROPA...SO HAVE MAINTAINED A DRY FORECAST AT THIS
POINT...BUT A FEW SHOWERS ARE NOT OUT OF THE QUESTION AS THE FRONT
PUSHES OFFSHORE. FAIRLY DRY AND SLIGHTLY BELOW NORMAL TEMPS ARE THEN
ANTICIPATED ON SATURDAY AS SFC HIGH PRESSURE BUILDS FROM THE NORTH
AND AGAIN ON SUNDAY AS A WEAK BUT DRY COLD FRONT SHIFTS OVER THE
AREA ALONG WITH THE PRESENCE OF A STRONG H25 JET ALOFT. A WEAK
COASTAL TROUGH COULD DEVELOP OFF THE SOUTHEAST COAST BEFORE THE COLD
FRONT SHIFTS THROUGH THE AREA...BUT CONFIDENCE REMAINS TOO LOW TO
INCLUDE ANY PRECIP MENTION IN THE FORECAST AT THIS TIME. HIGH
PRESSURE WILL RETURN FROM THE WEST ON MONDAY AHEAD OF A LOW PRESSURE
SYSTEM SWINGING THROUGH THE UPPER MIDWEST...BRINGING SLIGHTLY WARMER
TEMPS AS SOUTHWESTERLY FLOW RETURNS OVER THE SOUTHEAST.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR THROUGH THE 12Z TAF PERIOD..ALTHOUGH BRIEF MVFR CEILINGS COULD
DEVELOP AT TERMINALS PRIOR TO 18Z MONDAY. WESTERLY WINDS WILL GUST
25-30 KNOTS...LIKELY STRONGEST AT KSAV...INTO EARLY EVENING.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED AT BOTH CHS
AND SAV TERMINALS THROUGH LATE WEEK...BUT A COLD FRONT COULD BRING A
FEW SHOWERS TO THE TERMINALS THURSDAY NIGHT INTO EARLY FRIDAY.

&&

.MARINE...
DEVELOPING/STRONG LOW PRESSURE NORTHEAST OF THE WATERS WILL CREATE
ELEVATED WEST/NORTHWEST WINDS AND ROUGH SEAS THROUGH TONIGHT. A
GALE WARNING REMAINS IN EFFECT FOR THE OUTER GA WATERS...AND SMALL
CRAFT ADVISORIES REMAIN VALID FOR ALL NEARSHORE WATERS. SEAS
WILL BUILD TO 8-9 FT BEYOND 20-40 NM AND WILL PEAK AROUND 5 FT
ACROSS NEARSHORE WATERS NEAR THE 20 NM BENCHMARK.

TUESDAY...LOW PRESSURE WILL DEEPEN WHILE LIFTING NORTHEAST ALONG
THE NEW ENGLAND COAST...ALLOWING A REINFORCING COLD FRONT TO SHIFT
OVER COASTAL WATERS BY TUESDAY NIGHT. WINDS/SEAS WILL LIKELY
REMAIN ABOVE SMALL CRAFT ADVISORY THRESHOLDS THROUGH LATE TUESDAY
MORNING FOR ALL WATERS OUTSIDE THE CHS HARBOR...WHILE POSSIBLY
LINGERING IN OUTER GEORGIA WATERS INTO TUESDAY AFTERNOON.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD OVER THE WATERS
BEHIND A DEPARTING COLD FRONT...WITH MUCH QUIETER CONDITIONS OVER
THE COASTAL WATERS THROUGH THURSDAY. A COLD FRONT WILL THEN SHIFT
OVER THE AREA THURSDAY NIGHT INTO EARLY FRIDAY...SLIGHTLY ENHANCING
AND CHANGING A SOUTHERLY WIND TO NORTHERLY AS HIGH PRESSURE BUILDS
IN BEHIND IT. A WEAK COASTAL TROUGH COULD DEVELOP OFFSHORE ON
SATURDAY...WITH A FEW SHOWERS EVENTUALLY SHIFTING OVER NEARSHORE
WATERS...BUT ANOTHER COLD FRONT SHOULD PUT AN END TO ACTIVITY AS IT
SHIFTS OFFSHORE ON SUNDAY. WINDS/SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EST TUESDAY FOR AMZ350-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR AMZ374.
     GALE WARNING FROM 2 PM THIS AFTERNOON TO 7 AM EST TUESDAY FOR
     AMZ374.
     SMALL CRAFT ADVISORY UNTIL 11 AM EST TUESDAY FOR AMZ330.

&&

NEAR TERM...SPR
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...SPR
MARINE...DPB/SPR
Hazardous weather outlook, Jan 26, 9:39 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
939 AM EST MON JAN 26 2015

SCZ045-271445-
INLAND BERKELEY-
939 AM EST MON JAN 26 2015

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY FOR LAKE
MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-
047>052-271445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
939 AM EST MON JAN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-271445-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
939 AM EST MON JAN 26 2015

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 26, 12:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 PM EST MON JAN 26 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-262100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
1215 PM EST MON JAN 26 2015

...GUSTY WINDS THIS AFTERNOON...

WEST TO NORTHWEST WINDS WILL GUST TO 30 TO 35 MPH THIS AFTERNOON.
THESE WINDS WILL CREATE DIFFICULT STEERING CONDITIONS FOR ANY
VEHICLES CROSSING BRIDGES AND OVERPASSES AND WILL IMPACT HIGH
PROFILE VEHICLES ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE CAREFUL WHEN DRIVING ACROSS BRIDGES AND OVERPASSES THIS AFTERNOON.

&&

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Inland Chatham

When
January 26, 12:15 PM EST to 12:16 PM EST
Where
Inland Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media

Gusty winds blew over several shipping containers at the Georgia Ports Authority.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555381.